FDA Renews Warnings on Pain-Relief Patch

FRIDAY Dec. 21, 2007 -- For the second time in two years, U.S. health officials are warning of reports of deaths and dangerous side effects tied to misuse of fentanyl skin patches that are prescribed to treat chronic pain.

The patches deliver a potent pain killer containing the narcotic fentanyl. They are primarily used by cancer patients who are tolerant to the side effects of narcotic pain medications, according to U.S. Food and Drug Administration officials who issued Friday's warning.

"There are a small number of cases [of deaths and life-threatening side effects] that are very concerning, because they are preventable," Dr. Bob Rappaport, the FDA's director of the Division of Anesthesia, Analgesia and Rheumatology Products, said during a morning teleconference.

"Unfortunately, we are still seeing prescribers giving these patches to patients who are not opioid-tolerant, or for treatment post surgery, for mild pain. We've even seen cases for headache," Rappaport said. "There are still cases of patients who are not using the product correctly."

Rappaport could not say how many cases of death or life-threatening side effects have been caused by fentanyl patches since the agency issued its first warning in July 2005.

Fentanyl skin patches are only for use with patients who have become used to narcotic drugs and are less likely to have side effects, such as difficulty breathing, Rappaport said. "That's why somebody who has been on high-dose opioids for a long time can get large doses that would be a fatal dose in somebody who had never been exposed to opioids," he said.

However, recent reports describe deaths and life-threatening side effects after patches were inappropriately prescribed to relieve pain after surgery, for headaches, and for occasional or mild pain in patients who were not opioid tolerant, he said.

In some cases, patients used the patch incorrectly -- replacing it more frequently than directed, using more patches than prescribed, or applying heat to the patch. These all can cause dangerously high fentanyl levels in the blood, according to the FDA.

The patch is often prescribed to patients who can't tolerate pills, Rappaport said.

Many patients are getting prescriptions for the patch from their primary-care doctors, who may be unaware of the associated dangers, Rappaport said. There are only about 4,000 pain specialists in the United States to treat the more than 60 million Americans with chronic pain. That's why doctors need to understand the dangers associated with the patches, he said.

There are many doctors who need access to these drugs, Rappaport added. "The last thing we want to do is limit the availability of good analgesics to chronic patients. If anything, we have under-treatment of chronic pain in this country," he said.

In addition to educating doctors, the FDA is asking manufacturers of the patches to update information and develop a medication guide for patients, Rappaport said.

The patch is made by Johnson & Johnson and sold as Duragesic. However, there are four generic versions of the patch sold by other manufacturers.

The FDA has issued a Public Health Advisory and Health Care Professional Sheet that includes the following information:

  • Fentanyl patches are only for opioid-tolerant patients who have chronic pain not well controlled by other pain medicines. The patches should not be used to treat sudden, occasional or mild pain, or pain after surgery.
  • Patients and doctors need to know the signs of an overdose: trouble breathing or slow or shallow breathing; slow heartbeat; severe sleepiness; cold, clammy skin; trouble walking or talking; or feeling faint, dizzy, or confused. If any of these symptoms occur, patients should get immediate medical attention.
  • Patients should tell their doctor about all the medicines they take. Some medicines can interact with fentanyl, causing dangerously high fentanyl levels in the blood and life-threatening breathing problems.
  • Patients and their caregivers should be told how to use fentanyl patches.
  • Heat can increase the amount of fentanyl that reaches the blood, causing life-threatening breathing problems and death. Patients using the patch should not use heating pads, electric blankets, saunas, or heated waterbeds, or take hot baths or sunbathe while wearing a patch. A doctor should be called if the patient wearing the patch has a temperature higher than 102 degrees.

"Fentanyl is a powerful, fast-acting pain inhibitor that, like all opioids, can stop the patient's breathing at excessive doses," said Edwin W. McCleskey, scientific officer at the Howard Hughes Medical Institute in Chevy Chase, Md.

Its use in hospitals is appropriate, because it can be carefully monitored, and overdose can be quickly relieved by an antagonistic drug, he said.

"Home use is obviously dangerous," McCleskey said. "The fact that the temperature of the fentanyl patch alters the drug's delivery rate means that the patient's dose will vary with ambient temperature and skin temperature. Such variables and the fact that patients receiving this powerful drug are already very sick argue that the patients must be carefully supervised."

More information

For more on fentanyl patches, visit the U.S. Food and Drug Administration.

Posted: December 2007


View comments

Hide
(web1)